



RURALITY AND FUTURE-MAKING Comparative Perspectives from Europe, the Middle East, and the Mediterranean

May 22 – 24, 2019 University of Cologne Venue: Conference Room, Seminar Building 106

Conference Timetable

Wednesday, May 22

Arrival and Registration (from 12:00)

13:30-14:00 Introduction by the Organizers

14:00-15:30 Panel I: Development & Infrastructures

- »»The mountain is our capital. Politics of future-making in the Swiss Alps« Danaé Leitenberg (Bern)
- »A lost urban: Reconstructing the port of Martil« Rosa Norton (Berkeley)
- »Environmental movement and Horon dance between the rural and the urban in Turkey« Sevi Bayraktar (Los Angeles)

Closing Panel Discussion moderated by Martin Zillinger

Coffee Break (30 minutes)

16:00-17:30 Panel II: Connectivities & Mobility

- »Young people and future-making between Zanzibar and Oman« Franziska Fay (Frankfurt)
- »Revaluation of Land in Kurdistan« Katharina Lange (Berlin)
- »Towards a rural modernity: Rethinking the rural-urban divide in Kurdistan, Turkey« Clémence Scalbert Yucel (Exeter)

Closing Panel Discussion moderated by Andreas Streinzer

Coffee Break (15 minutes)

17:45-19:15 GSSC Public Lecture »Connectivity and its discontents: The Sahara, second face of the Mediterranean?« Judith Scheele (Paris/Berlin)

From 19:15 Reception with Vernissage

»São Teotonio na drome« (Barbara Wimmer)



09:30-11:00 Morning Lecture »Between the Alps and the Mediterranean: Reflections on the representations of the rural world« Dionigi Albera (Marseille)

Coffee Break (30 minutes)

11:30-13:00 Panel III: Ecologies

- »Back to modernity: How changing narratives of rurality have shaped a region's institutionally contested space« Erik Blasor (Cologne)
- »(Re)making Mediterranean forests: Exploring an ecological 'regionalism' in times of climate change and regional separation« Julia Schumacher (Potsdam/Berlin)
- »Collapsing scales: Making rural futures in the face of global problems«
 - Felix Lussem (Cologne)

Closing Panel Discussion moderated by Simon Holdermann

Lunch Break (90 minutes)

14:30-16:00 Panel IV: Contested Identities

- »The (un-)making of Kurdish peasant subjectivities during four decades of shifting rurality in Iraqi Kurdistan« Schluwa Sama (Exeter)
- »Rurality between pasts and futures in post-war contexts in Europe«
 - Ana Aceska (Wageningen)
- »Between urban and rural imaginaries: Geographies of dispossession and indigenous futures in Palestine«
 Fadia Panosetti, & Francesco Amoruso (Brussles/Exeter)

Closing Panel Discussion moderated by Katharina Lange

Coffee Break (30 minutes)

16:30-18:00 Panel V: Imaginaries & Experimental Ethnography

- »São Teotonio na drome: Documented stories between locality and globalization«
 - Barbara Wimmer (Regensburg)
- »A sensory ethnography in Zayanderood in Isfahan Iran« Mahoo Movahedi (Bern)
- »Rurality as a national counter-narrative: Case of the Islamic Republic of Iran« Vedran Obucina (Regensburg)

Closing Panel Discussion moderated by Michaela Schäuble

20:00 Conference Dinner in an Italian-German brewery "Birreria"







09:30-11:00 Morning Lecture »Ordinary uncertainties: Remembering the past and imagining the future at times of rupture and mobility« Frances Pine (London)

Coffee Break (30 minutes)

11:30-13:00 Panel VI: The Rural as Reserve

- »Back to the future? Lived time and the production of anticosmopolitan sentiments in an Austrian alpine village« Annika Lems (Halle)
- »tba«
- N.N.
- »Village and tribal virtuality: The rural hinterland as strategic resource for future-making in the Eastern Nile Delta of Egypt« Christoph Lange (Cologne)

Closing Panel Discussion moderated by Jelena Tosnic

Lunch Break (90 minutes)

14:30-15:30 Final Discussion & Farewell

16:00-17:00 Meeting of the GAA Regional Groups



The venue is located close to the University main building. It can easily be reached by public transportation with tram line 9 (direction "Sülz"). The stop is called "Universität".



See also online: <u>https://lageplan.uni-koeln.de/#!106</u>

Connections for public transport can be checked on the website: <u>https://auskunft.kvb-koeln.de/kvb/cgi/page/eingabeRoute?lang=UK</u>

The Conference Dinner will be at the brewery "Birreria – Duexer Botschaft" Am Weidenbach 24, 50676 Köln https://birreria-koeln.de/kontakt/

